Hunger

i am always hungry is this a sympton of an underactive thyroid, I can't seem to satisfy my hunger and i hate it surely it shouldnt be like this. Also lately I have started to get a hoarse voice again and my whole body aches and my skin is dry and I also have "IBS" which was diagnosed a few years ago or could it be caeliacs disease, I just have so many questions and I am desperate for the answers, having another blood test on monday to see about my thyroid levels to see whether they have gone up again or down, I dont know why things are not sorting themselves out i seem to live in the moment all the time not knowing where to go or what to do. This is a nightmare and I hate it. I have put on so much weight and I cant shift it and what with being hungry all the time can you wonder at it.

There is something wrong but I am getting no answers, doctor says do this for a month and then we'll do another blood test and we'll go from there.

My ferritin levels at my last blood test were:

10ug/L (11.0-307.0)

TSH 17.16mu/L (0.3 - 5.6)

plasma total iron binding capacity 72umo/L (40.0-70.0)

Plasma alanine aminotransferase level 12iu/L (14.0-54.0)

lymphocyte count 1.4 10*9/L ( 1.5-4.0)

erythrocyte sedimentation rate 28mm/h (0.0-12.0)

Am I going mad is there something wrong with me or not.

9 Replies

oldestnewest
  • Mummytina

    I am sorry you are feeling so unwell and are desperate to get to the bottom of why you are feeling this way. Your history isn't on your page and I have cursored down to a few questions and I see you have been hypo for 18years! You are obviously not on enough thyroid hormone if your current TSH is 17. I don't know what your doctor is doing to treat you.. Did he increase your dose of levo last time?

    When you have a thyroid gland problem your whole body is affected as each cell has to have T3 to enable it to work properly. If your T4 isn't converting properly that may be the cause.

    Someone will comment on the other tests you have above but if you are having new blood tests done on Monday, please get a copy and post again so we can see where you are at present and will try to help you further. We do understand as many of us have had similar problems but you do need the assistance of a sympathetic doctor/endocrinologist who will do their best to help you to get well. I know sometimes they are few and far between but there are some.

    You are not going mad - you want answers and rightly so. It seems so simple - take one pill per day and you should be as right as rain but it doesn't happen like that but many GP's do not understand or know clinical symptoms which should be taken into account - not just rely on the TSH.

    Regards

  • Yes he increased my dose from 125mcg to 150mcg and when my tsh went down to 1.4 in a month he decreased it to 100mcg so i'm thinking when I have my next blood test it will go back up cause it seems when he puts it up my tsh goes down and when he puts it down it goes back up but I will let you know and thank you for your help.

  • The worst thing doctors can do is reduce your dose of medicine due to your TSH. No wonder you are not well Unfortunately your doctor does not know how to treat thyroid problems. I would change my doctor. In fact this is what Dr Toft ex president of the British thyroid Association says re the TSH and you can email Louise.Warvill@Thyroiduk.org and ask for a copy of the whole article which was in Pulse and post to your surgery so that your G.P can read it all before your next appoint.

    Read question 6. Our TSH when we are on treatment should be 1 or below. Extract from article (maybe your GP will give you some T3 too).

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

    ****

    This is from Dr Lowe and cursor down to January 25, 2002 and read

    web.archive.org/web/2010122...

  • Gp did same to me, tsh went up to 67 I have hashis, they phoned me panicking said they were overdosing me and cit levo from 200 immediately to 100. I told then I'd had a stomach bug for few weeks so possible didn't absorb as I was being sick. Anyway, started going downhill quite quick. Gp had to put levo back to 200. I still think with hashi did thyroid kick start itself for a while who knows. Gp couldn't understand why I didn't notice symptoms, I said I get palpitations and joint pains feel crappy unwell so I woulnt know.

  • I was like that couldnt stop eating put on 2 stones in to weeks, was taking 25mg of levo went to GP upped my dose now on 50mg one day then 100mg the next.Had bloodtest done got appointment with GP in 2 weeks for results,Was feeling ok until a week ago now stomach feels tight and cant eat a full meal now got the shakes again,think now dose is to high will they ever be able to get the dose right who knows.

  • Well your TSH was very high at 17.16. I'm not sure what dose you are on or how long you have been on it but I suspect that you may well need another increase in thyroxine. Please post your new results when you get them, Good luck xx

  • Reducing your dose to 100mcg - good gracious, what the hell is he playing at? It makes me sick to the stomach how these GPs ( 'General' is the operative word) think they can play at being experts. Not an easy decision because you could end up with another rubbish GP but unless he is going to do a turnaround and pretty quick - he should be dumped.

    Your ferritin is far too low but you could do with some additional tests to check your iron levels. Iron Aneamia will also make you feel very poorly and cause lots of unpleasant symptoms.

    People with thyroid problems and especially those with gut issues often have absorbtion problems and so you could very likely have other deficiencies as well. Therefore, at the same time you should have tests for other deficiencies including Folate, B12 and vitamin D and a full blood count to give MCV and red blood cell distribution width. Unless you have these results already?

  • I get totaly baffled by all the medical jargon and numbers ..but I can sympathise with you on the eating problem....I am not very active and elderly, I simply cannot need the amount of food that I feel compelled to eat....I am sometimes horrified at the end of the day to realize just how much I have packed away My doctor seems to find it amusing ,so not much help there.

    I wont bore you with all my other symptons, but I do understand, X

  • I understand the feeling of being hungry all the time. I found that going on a low carb diet has changed all that. Sugar was my problem although I took very little in pure sugar form. Potatoes and bread were cut out as well as other things and I do not have the hunger pangs any more. Was naughty over Christmas with all the goodies about and immediately the hunger pangs came back as did the weight. Am now being very good and feel so much better for it.

You may also like...